Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Wilmington, OH

June 29, 2003Hardin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 29, 2003, 5:34 PM EDT for Hardin County, Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 5:34 PM EDT (21:34 UTC)
Expired
Jun 29, 2003, 6:30 PM EDT
In force
56 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hardin County, OH

The radar

The Cincinnati radar (KILN), 138 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS51 KILN 292134
SVRILN
OHC065-292230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
534 PM EDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN OHIO...

* UNTIL 630 PM EDT...

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF ALGER...OR ABOUT 9 MILES SOUTH
  OF ADA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALGER...
  DUNKIRK...
  FOREST...
  KENTON...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4071 8398 4054 8390 4052 8344 4084 8349

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:10 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 2:10 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
210 PM EDT SUN JUN 29 2003

WEAK SFC BOUNDARY TO DROP S INTO FA OVRNGT. UPR SUPP IS WEAK WITH
MAIN S/WV ENERGY TRACKING THRU ERN LAKES...BUT LO LVL CONVERGENCE
AND MODERATE INSTBY SHUD LEAD TO SOME WDLY SCTD SHWRS/TSTMS. WL
WATCH RADAR...BUT CURR THINKING IS TO PLACE A LSGT CHC ACRS
NRN PERIPHERY THIS EVE. WITH LOSS OF DAYTIME HEATING XPCT ACTIVITY
TO DISSIPATE OVRNGT. TEMP WISE...PREFER LOWS A DEG OR TWO COOLER THAN
MAV GUID TNGT.

MODELS HAVE TRENDED LESS AGGRESSIVE WITH PRECIP FOR MON. WITH BOUNDARY
STALLING OUT E-W PARALLEL TO UPR FLO...EXPECT REDEVELOPMENT INVOF OF
THIS BNDRY ON MON. AXIS OF LO LVL CNVRGC COUPLED WITH MOD INSTBY
(CAPES AROUND 1500 J/KG) WL EXIST OVR THE S. WL MENTION 30 POPS ACRS
THE S WITH SLIGHT CHC ACRS THE CNTRL MON AFTN. DUE TO CLDS AND PSBL
PRECIP PREFER TEMPS A DEG OR TWO BLO MAV FOR HIGHS.

WL CONT CHC POPS ACRS THE S MON NIGHT INTO TUE...MAINTAINING A
DRY FCST ACRS REMAINDER OF FA. HAVE STAYED CLOSE TO MAV GUID WITH
TEMPS MON NIGHT AND A LTL COOLER THAN MAV ACRS THE S ON TUE DUE
TO CLDS AND PRECIP.

MODELS A LTL QUICKER AND FARTHER E WITH REMNANTS OF T.S. BILL. SRN
SECTIONS MAY BE ON NRN PERIPHERY OF MSTR WED. WL CONT CHC POPS HERE
AND THEN DRY INTO OUT ON THU INTO FRI TIMEFRAME.

.ILN...NONE.

RANDALL
Hazardous weather outlook, Jun 29, 4:55 AM EDT, 12 hours 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-291200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY.
A WEAK COLD FRONT WILL DROP INTO THE REGION LATE THIS AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AHEAD OF THE
FRONT.  AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE NORTH OF I-70
TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SITES

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.